Virginia, 2016High Wind in Virginia, October 8 to 9, 2016
October 8 to 9, 2016 · NWS AKQ · 3 events in 3 counties and zones
Post Tropical Cyclone Matthew tracking northeast just off the North Carolina and Virginia coasts, produced very strong northeast or north winds across portions of southeast Virginia from Saturday, October 8th into Sunday, October 9th. The very strong winds downed numerous trees, some onto homes, and caused some power outages.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Post Tropical Cyclone Matthew tracking northeast just off the North Carolina and Virginia coasts, produced very strong northeast or north winds across portions of southeast Virginia from Saturday, October 8th into Sunday, October 9th. The very strong winds downed numerous trees, some onto homes, and caused some power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Oct 8, 5:03 PM EST, 57 minutes earlier.
Area forecast discussion, Oct 8, 5:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
603 PM EDT Sat Oct 8 2016
.SYNOPSIS...
Hurricane Matthew is forecast to weaken as it lifts northeast
along the Coastal Carolinas through tonight...then drift
southeast well off the coast during Sunday. Meanwhile, a cold
front will cross our region tonight and help steer Matthew east
then southeast and away from the coast through Sunday. Cool high
pressure then builds in from the northwest early next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Latest position of Hurricane Matthew was just SSW of Myrtle
Beach, and NHC indicated that Matthew made landfall late this
morning near the Cape Romain NWR in SC. Regional Radar mosaic
indicating an expansive pcpn shield extending along and NW from
the center of Matthew, with areas of heavier showers persisting
acrs the VA piedmont at midday, as h85-7 ESE flow continues to
focus moisture across the Carolinas and up into the piedmont.
HRRR/RAP depiction of Hurricane Matthew continues to indicate a
slow NNE movement along or just off the SC/SE NC coasts this
afternoon into tonight, with a strong slug of moisture arriving
during this period. Modeled strong frontogenetic forcing that has
yielded prolific rainfall totals to the south across the Carolinas
this afternoon begins to nudge NE now through after 06z/2am edt
tonight, as the center of Matthew interacts further with upper
troughing aloft. Have continued to include rain heavily at times
wording thru this evening inland. Heavy rainfall will pivot
toward the coast late this aftn as Matthew lifts offshore of the
Crystal Coast area, with the axis of heavy rainfall still expected
to be concentrated acrs SE VA into NE NC tonight, lifting N to
also include the Eastern Shore after midnight late this evening.
QPF totals have been nudged upward and clusters nicely with the
Time lagged HRRR/WPC and NSSL NCAR WRF...Rainfall forecast
includes 1-2" for RIC metro, 2-4" for coastal E VA/Lower Eastern
Shore...and 5-8+" over SE VA/NE NC.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Continued clearing trend through the day from W-SW to NE on
Sunday...and Rain will end from west to east Sunday morning thru
mid- aftn. Winds will be strongest over Coastal sections, w/high
res indicating 3-hr pressure falls on the order of 5-6/mb. Still
getting peak wing gusts averaging 20-30 mph inland, 35-45 mph
coastal sections and up to 60 mph VA Beach/Outer Banks Currituck
and along the northern shores of the Albemarle Sound, mainly after
midnight tonight thru Sunday aftn. Have hoisted a high wind
warning over southeastern tier of counties from Bertie over to
Currituck/VB/Northampton. Expanded Wind Advisory to include the
remainder of Hampton Roads/Peninsula and lower VA Ern Shore into
NE NC. High pressure begins to build into the area Sun night thru
Mon for dry wx all areas and a mainly clear sky (some additional
clouds linger along the coast). Tight pressure gradient will
linger Sun night into Mon, especially along the immediate coast
where winds will remain elevated. Highs on Sun in the upr 60s to
near 70. Lows Sun ngt ranging fm the mid 40s to mid 50s. Highs on
Mon in the 60s. Please refer to the National Hurricane Center for
the latest information on Matthew.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
High pressure builds over the Mid Atlantic States early in the
week. Another cold front moves through late Thursday mainly as a
dry frontal passage. The next high pressure builds in Friday and
Saturday. A progressive pattern is indicated in the upper levels
with weak short waves. Surface winds will be from the north or
northeast most of the week.
The long term begins Sunday night with precipitation ending far
southeast portions by Midnight. Mainly dry weather is expected
Monday through Saturday. Onshore flow will produce a moist layer
at around 15 hundred to 3 thousand feet Tuesday and Wednesday.
There will be a slight chance for showers Wednesday toward the
coast.
Cold air advection will lower temperatures at 925 millibars to
around 5C Monday morning which will lower temperatures from the
previous forecast a few degrees. Also lowered temperatures a few
degrees Tuesday and Wednesday due to cloud cover when low level
temperatures slowly warm.
High temperatures Monday will be much cooler than those of recent
days with readings in the low to mid 60s. Temperatures increase a
few degrees Tuesday and Wednesday with highs Wednesday in the mid
60s in the Piedmont to around 70 toward the coast. The warmest day
of the week is expected to be Thursday with highs in the low to
mid 70s. Highs lower to between 65 and 70 Friday and Saturday
behind the next front. Lows in the mid 40s Piedmont to mid 50s
near the coast Monday and Tuesday mornings will be mainly in the
50s to near 60 Wednesday through Friday mornings and then lowers a
few degrees for Saturday morning.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Hurricane Matthew is just inland over SE SC. Very heavy rain
is moving over the Carolinas into Va and all TAF sites will be
affected by moderate to heavy rain over the TAF period. The
storm is expected to lift to just off the NC before curling east
and out to sea by Sunday morning. Gusty winds, heavy rain, and
MVFR/IFR conditions will dominate through the TAF period. Gusts up
to 35-40 kt will be possible for ECG/ORF.
OUTLOOK...The wx will improve slowly fm NW to SE during Sun with
rain ending ESE portions in the aftn. High pressure and fair wx
returns Sun night thru mid week.
&&
.MARINE...
Hurricane Matthew continues to track ne along the Carolina coast
tonight as a cold front approaches the waters from the nw. Already
seeing a marked increase in n-e winds to speeds averaging 20-30kt
with gusts of 25-40kt (strongest across srn Ches Bay and srn
coastal waters south of Cape Charles Light). The winds/sfc
pressure gradient will increase rapidly after midnight tonight as
Hurricane Matthew approaches Cape Fear, NC from the south and the
cold front starts to push into the waters. Storm warnings are now
in effect for the coastal waters from Chincoteague to Currituck
Light, srn Ches Bay, and Currituck Sound into Sun evening. Wind
gusts within these marine areas will reach anywhere from 50-60kt.
Gale warnings in effect for far nrn coastal waters (Fenwick Island
to Chincoteague), nrn Ches Bay, and Ern VA rivers through early
Mon morning. Gusts within these areas will reach 35-45kt. Seas
averaging 4-7ft early this evening will build quickly in response
to the rapidly increasing n-ne winds...reaching 12-19ft south to
10-14ft north by Sun morning. Seas expected to build a few more
feet during Sun aftn before leveling off. Waves averaging 4-6ft
early this evening could also build as high as 6-8ft by Sun
morning...with up to 10-12ft possible in the mouth of Ches Bay.
Overall, the most adverse conditions will occur tonight into Sun.
Please see MWWAKQ for more specifics on headlines and refer to the
National Hurricane Center for up-to-date information on Hurricane
Matthew.
The cold front slowly crosses the waters late tonight into Sun and
then pushes out to sea by Sun evening. N winds will finally start
to diminish after midnight Sun night. However, a tight sfc
pressure gradient and decent cold air advection with a cool
Canadian sfc high over the Ern Great Lakes will maintain gale/SCA
conditions over the waters late Sun evening through at least Mon
before slowly diminishing to ne 10-20kt late Mon night into Tue.
Seas gradually subside to 6-12ft Mon...then 5-9ft by early Tue.
N-ne winds persist through the rest of the week and seas may not
drop below 5ft during this time. Waves 4-6ft Mon, 3-5ft Mon night,
2-4ft Tue (highest in the mouth of Ches Bay), and then finally
2-3ft Wed aftn through the rest of the week.
&&
.TIDES/COASTAL FLOODING...
Tidal departures are averaging 0.5-0.8ft above normal early this
morning and this should continue through the next high tide cycle
today, with no minor flooding expected. Anomalies trend back up
this evening and Sunday, and another round of Coastal Flood
headlines have been issued. Regardless of the track of Matthew,
a strong northerly wind is expected to develop this evening into
Sunday night with tightening pressure gradient between high
pressure to the n and the tropical cyclone Matthew to the south.
Latest ESTOFS/ETSS each depict the potential for 2.0-2.5ft tidal
anomalies late tonight into Sunday from the lwr Bay to coastal se
VA/ne NC. This has the potential to produce high end minor to
moderate coastal flooding for the lwr Bay to VA Beach, with major
flooding possible for the nrn Outer Banks. A coastal flood
advisory has been issued for the early Sunday morning high tide
for areas adjacent to the lwr Bay and James River including tidal
forecast point at Sewells Point and Jamestown. The higher
astronomical tide occurs Sunday afternoon and this should combine
with the highest surge bringing the potential for moderate
flooding, with major possible for the nrn Outer Banks. A coastal
flood watch has been issued to account for this. Have opted not to
extend the watch up the James River given that the wind will be
north as opposed to ne.
High seas will build to 8-12ft nearshore by overnight and continue
to build into Sunday afternoon before leveling off. A high surf
advisory is in effect for all Atlantic coastal areas from Ocean
City, MD to Duck, NC.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Sunday afternoon for MDZ021>025.
Wind Advisory until 6 PM EDT Sunday for MDZ021>025.
High Surf Advisory until 6 AM EDT Monday for MDZ025.
NC...Flash Flood Watch through Sunday afternoon for NCZ012>017-
030>032-102.
Wind Advisory until 6 PM EDT Sunday for NCZ012>014.
High Wind Warning until 6 PM EDT Sunday for NCZ015>017-030>032-
102.
Coastal Flood Watch from Sunday morning through Sunday
afternoon for NCZ102.
High Surf Advisory until 8 PM EDT Monday for NCZ102.
VA...Flash Flood Watch through Sunday afternoon for VAZ077-078-
084>090-092-093-095>100-523>525.
Coastal Flood Advisory from 3 AM to 9 AM EDT Sunday for VAZ089-
090-093-524.
Wind Advisory until 6 PM EDT Sunday for VAZ077-078-084>087-092-
093-096-097-099-523>525.
High Wind Warning until 6 PM EDT Sunday for VAZ095-098-100.
Coastal Flood Watch from Sunday morning through Sunday
afternoon for VAZ095-097-098.
Coastal Flood Advisory from midnight tonight to 6 AM EDT
Sunday for VAZ095>097-525.
High Surf Advisory until 8 PM EDT Monday for VAZ098.
High Surf Advisory until 6 AM EDT Monday for VAZ099-100.
MARINE...Storm Warning until 6 PM EDT Sunday for ANZ632-634-652-654.
Storm Warning until 10 PM EDT Sunday for ANZ633-656-658.
Gale Warning until 10 AM EDT Monday for ANZ650.
Gale Warning until 4 AM EDT Monday for ANZ630-631-635>637.
Gale Warning until 10 PM EDT Sunday for ANZ638.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAS/MAM
LONG TERM...LSA
AVIATION...JEF
MARINE...BMD
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Oct 8, 2:41 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT SAT OCT 8 2016
MDZ021>025-NCZ012>014-VAZ077-078-084>087-092-099-523-091945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-NORTHUMBERLAND-LANCASTER-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SOUTHAMPTON-ACCOMACK-YORK-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS...AS WELL AS
REPORTS OF DOWNED TREES... POWER LINES...PROPERTY DAMAGE...OR
MEASURED WIND GUSTS ABOVE 40 MPH TO THE NATIONAL WEATHER SERVICE
IN WAKEFIELD.
NCZ102-VAZ098-091945-
EASTERN CURRITUCK-VIRGINIA BEACH-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
MONDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
HIGH SURF ADVISORY.
COASTAL FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS...AS WELL AS
REPORTS OF DOWNED TREES... POWER LINES...PROPERTY DAMAGE...OR
MEASURED WIND GUSTS ABOVE 40 MPH TO THE NATIONAL WEATHER SERVICE
IN WAKEFIELD.
NCZ015>017-030>032-VAZ100-091945-
PASQUOTANK-CAMDEN-WESTERN CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
NORTHAMPTON-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
EASTERN VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS...AS WELL AS
REPORTS OF DOWNED TREES... POWER LINES...PROPERTY DAMAGE...OR
MEASURED WIND GUSTS ABOVE 40 MPH TO THE NATIONAL WEATHER SERVICE
IN WAKEFIELD.
VAZ048-060>062-064>069-075-076-079>083-509>522-091945-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
341 PM EDT SAT OCT 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA AND SOUTH CENTRAL
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HURRICANE MATTHEW IS FORECAST TO MOVE NORTHEAST OFF THE COASTAL
CAROLINAS TONIGHT. THE BIGGEST IMPACTS ARE EXPECTED ACROSS
HAMPTON ROADS INTO NORTHEAST NORTH CAROLINA. HOWEVER...EXPECT
PERIODS OF HEAVY RAINFALL AND GUSTY WINDS ACROSS THE OUTLOOK AREA.
PLEASE MONITOR THE FORECAST FROM THE NATIONAL HURRICANE CENTER
FOR THE LATEST INFORMATION ON MATTHEW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS...AS WELL AS
REPORTS OF DOWNED TREES... POWER LINES...PROPERTY DAMAGE...OR
MEASURED WIND GUSTS ABOVE 40 MPH TO THE NATIONAL WEATHER SERVICE
IN WAKEFIELD.
VAZ093-524-091945-
ISLE OF WIGHT-NEWPORT NEWS-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS...AS WELL AS
REPORTS OF DOWNED TREES... POWER LINES...PROPERTY DAMAGE...OR
MEASURED WIND GUSTS ABOVE 40 MPH TO THE NATIONAL WEATHER SERVICE
IN WAKEFIELD.
VAZ096-525-091945-
SUFFOLK-HAMPTON/POQUOSON-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ089-090-091945-
SURRY-JAMES CITY-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
COASTAL FLOOD ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ088-091945-
SUSSEX-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ097-091945-
CHESAPEAKE-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT SUNDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
COASTAL FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ095-091945-
NORFOLK/PORTSMOUTH-
341 PM EDT SAT OCT 8 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT SUNDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
COASTAL FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Norfolk
- When
- October 8, 6:00 PM EST to October 9, 2:00 PM EST
- Where
- Norfolk forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $75,000
- Reported by
- ASOS
The very strong winds downed numerous trees, some onto homes, and caused some power outages. Wind gust of 52 knots (60 mph) was measured at ORF and Ghent (2 NW).
High Wind, Northampton
- When
- October 8, 6:00 PM EST to October 9, 2:00 PM EST
- Where
- Northampton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 37.301, -75.928 (the zone’s center; the record gives no point)
The very strong winds downed numerous trees, some onto homes, and caused some power outages.
High Wind, Virginia Beach
- When
- October 8, 6:00 PM EST to October 9, 2:00 PM EST
- Where
- Virginia Beach forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $250,000
- Reported by
- RAWS
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
The very strong winds downed numerous trees, some onto homes, and caused some power outages. Wind gust of 68 knots (78 mph) was measured at Sandbridge Beach (3 SSE). Wind gust of 65 knots (75 mph) was measured at NTU.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Carolina, October 8 to 13, 201616 deaths · $862 million · EF0 · 74 events
- Hurricane and Tropical Storm in North Carolina, October 8 to 17, 20166 deaths · $110 million · 51 events
- Hurricane and Tropical Storm in North Carolina, October 8 to 13, 20167 deaths · 1 injured · 57 events
- Hurricane and Tornado in South Carolina, October 8 to 25, 20165 deaths · $241 million · EF0 · 47 events
- Coastal Flood in Virginia, October 8 to 9, 20161 death · $100,000 · 10 events
- Flooding in Virginia, October 8 to 13, 2016$57 million · 16 events
- Flash Flooding in North Carolina, October 8 to 9, 20161 death · 9 events
- Rip Current in Texas, October 8, 20161 death · 1 event
- Flash Flood and Hail in Arizona, October 8 to 9, 2016$6.2 million · 2.5 in hail · 2 events
- Flooding in North Carolina, October 8 to 13, 2016$4.2 million · 9 events
- Flood in North Carolina, October 8 to 13, 2016$5.0 million · 1 event
- High Wind in North Carolina, October 8 to 9, 2016$900,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663975, 663976, 663980.